My 66-year-old father has developed insomnia. He has no serious underlying medical problems but is taking ramipril. Could it be stress related or related to ‘manopause’?
S. Smith, North London.
We all have a strong biological urge to sleep, peaking in childhood and young adulthood. Sleep patterns derail later in life, usually due to medical problems or social factors.
The conditions that contribute to insomnia range from lung and heart disease to urinary disease, but you say your father has no serious underlying health problems.
Menopause is a known trigger for insomnia in women. Men also experience changing hormone levels such as testosterone around the age of 50 (also known as male menopause or ‘manopause’) and research shows that this can mark the onset of sleep problems for them too. However, this would normally occur from middle age.
Sleep patterns derail later in life, usually due to medical problems or social factors [File photo]
Your father uses ramipril for high blood pressure. While not known to interfere with sleep, stress, which you mention, is a risk factor for chronic insomnia. I wonder if there might have been life events that led to his increased blood pressure, as well as anxiety or stress.
Insomnia can be caused by major life changes, such as retirement. Also, an afternoon nap can destroy a previously healthy sleep pattern, as sleeping during the day is almost inevitably counterproductive.
Becoming concerned about a lack of sleep can also contribute to the resulting anxiety, exacerbating the problem.
I wonder if there might have been life events that led to his increased blood pressure, as well as anxiety or stress. Insomnia can be caused by major life changes, such as retirement
The main treatment for this is cognitive behavioral therapy (CBT), a counseling therapy that aims to change behavioral patterns. The therapist will focus on the anxious thoughts, be realistic about what can be achieved, and offer some relaxation techniques.
Typically, the patient is also asked to keep a sleep diary to document bedtime and wake times for a few weeks. This will help the therapist point out factors to eliminate, such as drinking caffeine in the afternoon. It will also show the patient the progress they are making, which will help them improve further.
Referral for CBT is something your father should discuss with his primary care physician.
I have used a steroid, prednisolone, for polymyalgia for years. It has left me with extremely thin skin, and the slightest bump causes large inky bruises or splitting of the skin. Is there any treatment?
Name and address provided.
What you’re describing – thinning of the skin or atrophy to give it its medical name – is the inevitable result of long-term corticosteroid treatment.
This also includes prednisolone, which is used to treat polymyalgia rheumatica (PMR), that you have. PMR causes pain, stiffness and inflammation in the muscles around the shoulders, neck, hips, lower back and thighs.
The atrophy occurs regardless of whether the steroids are in tablet or cream form.
Thinning of the skin is similar to the changes that naturally occur with aging, but almost always worse [File photo]
Thinning of the skin is similar to the changes that naturally occur with aging, but almost always worse.
It results in stretch marks, easy bruising, the loss of subcutaneous fat (the layer under the skin) and a widening of blood vessels causing thread-like red lines.
The skin can be so papery that it tears with minimal pressure. This usually occurs on the least cushioned places, such as the shins, which you mention in your longer letter, and the forearms.
There is no permanent cure, but using a moisturizer every morning and evening can help the damaged skin maintain some elasticity. Keeping it hydrated will also reduce cracking and peeling.
Cover the areas most at risk with clothing, using long socks or tubular bandages for your forearms. If these changes don’t help, ask your doctor for a referral to a dermatologist.
Write to Dr. Scurr
Write to Dr Scurr from Good Health, Daily Mail, 2 Derry Street, London W8 5TT or email: email@example.com – add contact details. Dr. Scurr cannot enter into personal correspondence.
Answers should be seen in a general context. Consult your own doctor with any health concerns.
In my opinion … The end of the red tape could be near!
Bureaucracy in the NHS only creates unnecessary red tape, and Covid offers a glimpse of how much better life could be without it.
Take, for example, the consultant surgeons who have retrained to become intensive care nurses – a shining example of the flexibility that emerged during the pandemic.
There has been no time for endless committees and politics: critical decisions had to be made quickly.
This was once the norm. A GP can call an advising colleague and discuss a problem. Then the bureaucracy – presumably to curb costs – sneaked in and introduced multiple roadblocks here.
Perhaps the new NHS plans announced by Matt Hancock earlier this month could allow the return of this freedom.
Undoubtedly, younger GPs, who have developed their style of care under the local Clinical Commissioning Groups, might feel lost if these were replaced, as suggested. But at least I’ll be glad to see that these bodies and other unnecessary precepts are history.
I am hopeful that these plans are the beginning of a new era. However, I will not hold my breath.